Alert archive / Iowa / Tornado Warnings in 1999
Tornado Warning 41, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jul 2, 1999, 10:47 AM CDT for Crawford County, Iowa. It was in force for 48 min. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 1999, 10:47 AM CDT (15:47 UTC)
- Expired
- Jul 2, 1999, 11:35 AM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Crawford County, IA
The radar
The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 11:19 AM CDT | Thunderstorm Wind 55 | Dow City, IA | |
| Jul 2, 11:32 AM CDT | Hail 1.75 | Dow City, IA | |
| Jul 2, 11:32 AM CDT | Thunderstorm Wind 55 | Dow City, IA | |
| Jul 2, 11:32 AM CDT | Thunderstorm Wind 57 | Denison Muni Arpt, IA | |
| Jul 2, 11:37 AM CDT | Thunderstorm Wind 55 | Denison, IA | |
| Jul 2, 11:37 AM CDT | Hail 1 | Denison, IA | |
| Jul 2, 11:45 AM CDT | Thunderstorm Wind 52 | Vail, IA | |
| Jul 2, 11:45 AM CDT | Hail 1.75 | Vail, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 9:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -357 J/kg
- Mixed-layer LCL
- 1083 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
673 WFUS1 KDSM 021547 RRA TORDSM IAC047-021635- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1047 AM CDT FRI JUL 2 1999 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... WESTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA * UNTIL 1135 AM CDT * AT 1045 AM CDT... DOPPLER RADAR INDICATED A TORNADO 41 MILES SOUTHEAST OF SIOUX CITY OR 9 MILES WEST NORTHWEST OF CHARTER OAK... MOVING EAST AT 40 MPH. * THIS TORNADO CAN BE EXPECTED NEAR... CHARTER OAK BY 1059 AM CDT RICKETTS BY 1059 AM CDT SCHLESWIG BY 1109 AM CDT ARION BY 1111 AM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR DEROY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 2, 3:24 AM CDT, 7 hours 23 minutes earlier.
Area forecast discussion, Jul 2, 3:24 AM CDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 324 AM CDT FRI JUL 2 1999 FORECAST CHALLENGES WILL FOCUS ON THUNDERSTORM CHANCES AND TIMING. CONVECTION OVER NORTHERN NEBRASKA AND SOUTHERN SOUTH DAKOTA FIRING ON NOSE OF LLJ AND HELPED BY STRONG MID AND UPPER LEVEL WINDS. VERY STRONG WAA IS OCCURRING IN THIS AREA AS PER PROFILER DATA SHOWING DECENT VEERING IN A DEEP LAYER. THIS ACTIVITY SHOULD SPILL OVER INTO NORTHWESTERN ZONES THIS MORNING AND CONTINUE TO SLIDE RAPIDLY EAST WITH QUICK FLOW ALOFT. PATTERN CHANGE IN THE PROCESS OF OCCURRING WITH HEIGHTS TO RISE OVER THE EASTERN US AS WESTERN TROUGH DEEPENS. MODELS SEEM TO HAVE A GOOD HANDLE ON THE OVERALL TRANSITION WITH THE USUAL DIFFERENCES IN THE DETAILS. ETA AND AVN SIMILAR IN PLACEMENT OF SYNOPTIC FEATURES ALTHOUGH AVN TIMING IS BETTER. NGM/S EASTERN RIDGE NOT QUITE AS STRONG ALLOWING SFC FNT TO NEAR STATE BY 48 HOURS. FEEL STRONGER EASTERN RIDGE DEPICTED BY AVN/ETA BETTER AS WESTERN TROUGH DEEPENS AND THEREFORE WILL BLEND THE ETA/AVN FOR THIS PACKAGE. TODAY WILL SEE CONVECTION SLIDE ACROSS NORTHERN CWA WITH FAIRLY RAPID PROGRESSION...ALTHOUGH ETA AND MESO ETA HINT AT SOUTHWARD PROPAGATION IN WESTERN IA. FOR NOW WILL GO WITH SCT WORDING NW ZONES AND LEAVE POPS IN REMAINDER OF ZONES AS EXACT MOVEMENT IFFY. WAA WILL BE STRONG DURING THE DAY WITH INCREASING MOISTURE HELPING TO DESTABILIZE THE ATMOSPHERE. AS PER MANY NATIONAL DISCUSSION...FEEL MCS TO DEVELOP OVER SOUTHERN SD AND NORTHERN NE THIS EVENING. THIS SHOULD MOVE EAST SOUTHEAST INTO THE STATE OVERNIGHT ON THE NOSE OF A 50+ KT LLJ. BY SATURDAY MORNING...THE MCS IS EXPECTED TO DECAY OVER AREA AND MOVE EAST LEAVING BEHIND WARM AND HUMID CONDITIONS FOR THE REMAINDER OF THE HOLIDAY WEEKEND. CAP SHOULD BE IN PLACE BY LATER SATURDAY BUT ALWAYS THREAT OF SOMETHING DEVELOPING OUTSIDE THE CAPPED AREA AND MOVING INTO THE CWA...FOR NOW WILL LEAVE THAT PART OF FORECAST ALONE. FWC A TAD WARM TODAY WITH FAN GUIDANCE LOOKING BETTER AND MORE CONSISTENT. .DSM...NONE COGIL
In the hours before
Special weather statement, Jul 2, 5:48 AM CDT, 4 hours 59 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-031100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 548 AM CDT FRI JUL 2 1999 HAZARD--SCATTERED THUNDERSTORMS WITH ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO ONE AND A HALF INCH HAIL AND WIND GUSTS TO 65 MPH. AREA OF CONCERN AND TIMING DETAILS--ALONG AND NORTH OF HIGHWAY 20 THIS MORNING. ALL OF FORECAST AREA FROM 900 PM TONIGHT TO 600 AM SATURDAY MORNING. METEOROLOGICAL COMMENTS--A THUNDERSTORM COMPLEX WILL MOVE ACROSS NORTHERN IOWA THIS MORNING. STORMS WITHIN THIS SYSTEM SHOULD BE WEAKENING AS THEY MOVE ACROSS NORTHERN IOWA BUT AN ISOLATED STORM MAY PRODUCE ONE INCH HAIL AND A WIND GUST TO 60 MPH. BY THIS AFTERNOON... A WARM FRONT WILL BE MOVING NORTH ACROSS THE STATE. WARMER AIR AND AN INCREASE IN MOISTURE WILL INCREASE INSTABILITY ACROSS THE FORECAST AREA. ANOTHER COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS SOUTH DAKOTA AND NEBRASKA OVERNIGHT AND MOVE EAST INTO IOWA. WITH MODERATE INSTABILITY IN PLACE...A FEW STORMS OVERNIGHT MAY PRODUCE HAIL UP TO ONE AND A HALF INCHES IN DIAMETER AS WELL AS WIND GUSTS APPROACHING 65 MPH. PRECAUTION--SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING ACROSS THE NORTHERN THIRD OF IOWA. ACTIVATION MAY ONCE AGAIN BE NEEDED BY THIS EVENING AND INTO THE OVERNIGHT. CONTINUE TO MONITOR THE SITUATION AS CONDITIONS MAY CHANGE AS THIS SYSTEM EVOLVES. COGIL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 11:29 AM CDT | Tornado Warning | DMX | Crawford | 36 min |
| Jul 2, 12:01 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 34 min |
| Jul 2, 12:22 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 33 min |
| Jul 2, 12:37 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 48 min |
| Jul 2, 12:45 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 50 min |
| Jul 2, 1:22 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 48 min |
| Jul 2, 1:42 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 48 min |
| Jul 2, 2:07 PM CDT | Tornado Warning | DMX | Audubon | 33 min |
| Jul 2, 2:28 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 47 min |
| Jul 2, 3:00 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 65 min |
| Jul 2, 3:10 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 35 min |
| Jul 2, 3:16 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 19 min |
| Jul 2, 3:23 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 47 min |
| Jul 2, 3:29 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 36 min |
| Jul 2, 4:05 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 35 min |
| Jul 2, 4:43 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 32 min |
| Jul 2, 5:12 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 33 min |
| Jul 2, 5:21 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 34 min |
| Jul 2, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 31 min |
| Jul 2, 5:38 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 47 min |
| Jul 2, 5:46 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 34 min |
| Jul 2, 5:57 PM CDT | Severe Thunderstorm Warning | DMX | Story | 48 min |
Nearby
Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.